Visual Diagnosis # 15

    A 45 yr old male presents with left foot pain. The patient claims he had a mechanical slip and fall down the stairs last night and his body weight fell on his left foot, which was folded beneath him. His left foot is edematous with some mild ecchymosis noted laterally. Patient …

Read More »

ECG Case Quiz # 5

  A 23-year old male presents to the emergency department with symptoms of dizziness and palpitations. He was playing basketball one hour ago, when after a brief sprint down the court he felt quite dizzy and short of breath. He sat down to rest, but the symptoms persisted. He has …

Read More »

the HINTS exam

  The HINTS exam is a three-part, rapid beside oculomotor test used to help differentiate central from peripheral vertigo. HINTS stands for Head Impulse, Nystagmus and Test of Skew. The test consists of three parts: 1 – Patients with peripheral vertigo will have abnormal (positive) head impulse testing, while patients …

Read More »

Visual Diagnosis # 14

  A 44 year-old male is brought in by EMS after an accidental heroin overdose. The patient was found sitting in his car unconcious and apneic with pin-point pupils and drug paraphernalia in the vehicle. The patient was resuscitated with 2 mg of intranasal Narcan (Naloxone) followed by another 2 …

Read More »

Visual Diagnosis # 13

  A 45 yr-old male arrives via ambulance in the emergency department found lying on the sidewalk unresponsive but with stable vital signs and no acute signs of trauma. The patient is very well known to EMS and emergency department staff and has a history of chronic alcohol abuse. Upon …

Read More »

Visual Diagnosis # 12

  A 39 year-old female presents to the emergency department by ambulance from home with worsening dyspnea and fatigue over the past 3 days. She is 6 days post-partum after an uncomplicated full-term vaginal delivery. This is her first pregnancy, during which she had developed gestational hypertension in the last …

Read More »

Breaking Dab

  Working in the emergency department it can be difficult to keep up with all the new street drugs. Here is yet another one….coming soon to an ER near you.   Dab, Dabs, Dabbing, wax, earwax, honey, honey oil, shatter and BHO are all street names for a new form …

Read More »

it’s da bomb

    A new designer drug has emerged on the teen scene. 2C-I-NBOMe, also known as “N-bomb”. This new drug is an extremely potent hallucinogenic stimulant and has been associated with multiple deaths. NBOMe is often sold under the pretense that it is LSD, however, unlike LSD, NBOMe also has …

Read More »

Visual Diagnosis # 11

  A 26 year-old male with acute alcohol intoxication presents to the emergency department with complaints of substernal chest discomfort which is made worse with deep inspiration. The symptoms began 1 hour ago after three episodes of vomiting. His vital signs and ECG are unremarkable. He has no cardiac risk …

Read More »

Part I – Difficult Airway Management : The Elaine Bromiley Case

  The Elaine Bromiley Case “This video, produced by Simpact with the permission of Martin Bromiley, is primarily intended for the education of healthcare clinicians, particularly those involved in advanced airway management. By providing a more immersive, real-time version of events which includes some technical detail, the hope is that …

Read More »

Flakka

  “Flakka”(alpha-pyrrolidinopentiophenone) is a dangerous synthetic cathinone, similar to “bath salts” that is spreading across the country.  This drug is a white or pink, foul-smelling, crystal that can be injected, snorted, eaten or vaporized.     Flakka and can cause an “excited delirium” that involves hyperstimulation, paranoia, and hallucinations that can lead to …

Read More »